Georgia, 2012

Damaging Wind in Georgia, August 23, 2012

August 23, 2012 · NWS CHS · 1 event in 1 county or zone

With a weak and broad trough positioned aloft and a weak trough at the surface, thunderstorms developed in afternoon heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

With a weak and broad trough positioned aloft and a weak trough at the surface, thunderstorms developed in afternoon heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 23, 12:00 PM EST, 30 minutes earlier.

Area forecast discussion, Aug 23, 12:00 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
ISSUED BY NATIONAL WEATHER SERVICE COLUMBIA SC
100 PM EDT THU AUG 23 2012

.SYNOPSIS...
A WEAK PRESSURE PATTERN WILL CONTINUE ACROSS THE REGION THROUGH
TONIGHT. HIGH PRESSURE WILL BUILD IN FROM THE NORTHEAST ON FRIDAY
AND REMAIN IN PLACE THROUGH THE WEEKEND. THE HIGH WILL THEN BEGIN
TO WEAKEN EARLY NEXT WEEK AS TROPICAL CYCLONE ISAAC MOVES TOWARD
FLORIDA AND THE EASTERN GULF OF MEXICO.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE MID/UPPER TROUGH AXIS TO REMAIN JUST WEST OF THE AREA TODAY
WHILE THE STALLED SURFACE FRONT MOVES LITTLE. HIGHEST CONVERGENCE
FROM UVALDA TO HILTON HEAD ISLAND. ATMOSPHERE MODERATELY UNSTABLE
WITH CAPES 2000 TO 2500 J/KG AND LIFTED INDICES DOWN TO MINUS 6.
HAVE INCREASED POPS TO LIKELY SOUTH...AND KEPT 50 PERCENT NORTH TO
AROUND 30 PERCENT FARTHER INLAND WHERE PRECIPITABLE WATER IS
LOWER. HEAVY RAIN POSSIBLE. HIGHS MAINLY IN THE MID 80S STILL
LOOK GOOD GIVEN CLOUD COVER.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
STRONGER MID LEVEL VORTICITY MAX FORECAST TO SHIFT NE OF OUR
SOUTH CAROLINA REGION TONIGHT BUT WEAK SECONDARY SHORT WAVES STILL
IN THE PICTURE. IT LOOKS LIKE A SCENARIO SIMILAR TO PAST DAYS AS
EVENING SHOWER AND ISOLATED TSTM COVERAGE DECREASES DURING THE
EVENING AND ESPECIALLY POST-SUNSET. OVERNIGHT LOW LEVEL
CONVERGENCE GATHERS NEAR THE IMMEDIATE COAST AND SHOWERS REDEVELOP
AFTER 2 AM. GIVEN THE SYNOPTIC SETUP...WE HAVE BUMPED LATE NIGHT
POPS ALONG THE CHARLESTON TRI-COUNTY TO CHANCE RANGES. MUCH OF SE
GEORGIA SHOULD BE DRY OVERNIGHT WITH SOME BREAKS IN THE CLOUDS AT
TIMES. LOWS IN THE UPPER 60S TO LOWER 70S.

FRIDAY AND FRIDAY NIGHT...THE BAGGY MID/UPPER LEVEL TROF WILL
CONTINUE TO LINGER AROUND THE SOUTHEAST WITH A WEAK UPPER LOW
DEVELOPING OVER VIRGINIA AND THE CAROLINAS. HIGH PRESSURE AT THE
SURFACE WILL STEADILY BUILD IN FROM THE NORTHEAST THROUGH THE DAY AS
THE DEEPER MOISTURE BEGINS TO RETREAT TO THE NORTHEAST. MODELS
DEPICT A WEAK SURFACE WAVE ASSOCIATED WITH THE UPPER TROF/LOW
LOCATED OVER THE ATLANTIC JUST TO THE EAST OF THE TRI-COUNTY REGION.
WITH THE BETTER MOISTURE FAVORING AREAS FURTHER TO THE NORTHEAST
CLOSER TO THE TROF...THE EXPECTATION IS FOR THE BETTER COVERAGE OF
SHOWERS/THUNDERSTORMS TO BE IN THIS AREA. I HAVE GENERALLY KEPT THE
POP DISTRIBUTION AS IT WAS...WITH A BIT OF TAPERING OVER SE GA TO
JUST SLIGHT CHANCE. TEMPS WILL BE IN THE MID TO UPPER 80S...STILL A
DEGREE OR TWO BELOW CLIMO. OVERNIGHT...ANY LINGERING CONVECTION WILL
DIE OFF QUICKLY AFTER SUNSET WITH JUST A SLIGHT CHANCE OFFSHORE
CLOSER TO THE GULF STREAM WITHIN A SUBTLE DEVELOPING COASTAL TROF.

SATURDAY THROUGH SUNDAY...OVERALL THE PATTERN WILL CHANGE VERY
LITTLE. THE WEAK CLOSED LOW/UPPER TROF WILL MEANDER TOWARD THE MID
ATLANTIC STATES AS THE REGION GETS CAUGHT UP IN THE BROADER WEST TO
EAST ORIENTED UPPER RIDGE. HIGH PRESSURE WILL REMAIN THE DOMINANT
SURFACE FEATURE WITH A VERY WEAK COASTAL TROF POSSIBLE JUST
OFFSHORE. RAIN CHANCES WILL LARGELY BE DRIVEN BY SURFACE HEATING AND
CONVERGENCE WITHIN THE COASTAL TROF AND AFTERNOON SEA BREEZE...BUT
THE DRIER AIR AND LACK OF ANY UPPER SUPPORT WILL KEEP RAIN CHANCES
LOW. THE MODELS GENERALLY HAVE MEAGER PRECIP RESPONSE EACH AFTERNOON
AND POPS MAX OUT IN THE SLIGHT CHANCE RANGE. TEMPS WILL REMAIN A
COUPLE OF DEGREES BELOW CLIMO AS A COOLER NE FLOW DOMINATES.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS EXPECTED...THE MAJORITY OF THE LONG TERM FORECAST PERIOD
CONTINUES TO REVOLVE AROUND TROPICAL CYCLONE ISAAC AND ITS EVENTUAL
TRACK. OVERALL...GUIDANCE HAS COME A BIT MORE IN LINE REGARDING THE
GENERAL PATH OF ISAAC TAKING IT INTO THE FAR EASTERN GULF OF MEXICO
MONDAY NIGHT AND TUESDAY. THEREAFTER THE TRACK APPEARS TO TAKE ON A
MORE NORTHERLY COMPONENT APPROACHING SOME PORTION OF THE CENTRAL TO
EASTERN GULF COAST. FORECAST CONFIDENCE IN THE POTENTIAL IMPACTS
FROM THE SYSTEM ON THE FORECAST AREA REMAINS QUITE LOW...AND WILL BE
DEPENDENT ON ITS TRACK AND INTENSITY. CONTINUE TO MONITOR NHC
ADVISORIES ON ISAAC FOR THE LATEST FORECAST INFORMATION.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR OUTSIDE OF SCATTERED TO NUMEROUS TSTMS. STORMS MAINLY AFFECTING
KSAV EARLY THIS AFTERNOON...BUT SHOULD DEVELOP IN THE KCHS VCNTY
LATER THIS AFTERNOON. MUCH OF THE CONVECTION EXPECTED TO DIMINISH
THIS EVENING. PATCHY LOW CLOUDS AND FOG POSSIBLE LATE TONIGHT.

EXTENDED AVIATION OUTLOOK...PRIMARILY VFR. ISOLATED TO SCATTERED
SHOWERS/THUNDERSTORMS COULD BRING BRIEF CEILING AND VISIBILITY
REDUCTIONS...MAINLY IN THE AFTERNOON AND EVENING.

&&

.MARINE...
LIGHT AND OCCASIONALLY VARIABLE LOW LEVEL WIND FIELDS AND AMPLE
MOISTURE AND INSTABILITY SUGGEST A POTENTIAL FOR WATERSPOUTS
INTO EARLY AFTERNOON. OTHERWISE...A WEAK FRONT IS LINGERING OVER
THE WATERS THROUGH TONIGHT WITH LIGHT WINDS AND SEAS AT OR BELOW 2
FT.

FRIDAY THROUGH MONDAY...HIGH PRESSURE WILL BUILD IN ACROSS INLAND
AREAS THROUGH THE WEEKEND LEADING TO A PERSISTENT NE FLOW REGIME
ACROSS THE WATERS INTO EARLY NEXT WEEK. MODELS DO SHOW THE PRESSURE
GRADIENT TIGHTENING UP DURING THIS TIME AND A CORRESPONDING INCREASE
IN FLOW IS EXPECTED ESPECIALLY BY SATURDAY NIGHT AND SUNDAY. THE
FLOW MAY STRENGTHEN FURTHER BY MONDAY AS THE PRESSURE GRADIENT
TIGHTENS NORTH OF TROPICAL CYCLONE ISAAC NEAR SOUTH FLORIDA.
CONDITIONS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY
CRITERIA THROUGH AT LEAST THE WEEKEND...BEFORE POSSIBLY BECOMING
MORE MARGINAL SUPPORTIVE FOR THE GEORGIA WATERS BY MONDAY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 23, 4:14 AM EST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
514 AM EDT THU AUG 23 2012

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-240915-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
514 AM EDT THU AUG 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

WATERSPOUTS...LIGHT AND VARIABLE WINDS ALONG WITH MOIST AND UNSTABLE
CONDITIONS ACROSS THE INTRACOASTAL AND NEAR SHORE COASTAL WATERS
MAY LEAD TO AN ENHANCED RISK FOR WATERSPOUTS THROUGH THE MORNING
HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

TROPICAL WEATHER...IMPACTS ASSOCIATED WITH TROPICAL CYCLONE ISAAC WILL
BE POSSIBLE BEGINNING IN THE EARLY TO MIDDLE PART OF NEXT WEEK. FOR
THE LATEST OFFICIAL FORECAST INFORMATION...REFER TO ADVISORIES
ISSUED BY THE NATIONAL HURRICANE CENTER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 23, 11:33 AM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
ISSUED BY NATIONAL WEATHER SERVICE COLUMBIA SC
1233 PM EDT THU AUG 23 2012

GAZ117>119-SCZ051-231730-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL JASPER-INLAND CHATHAM-
1233 PM EDT THU AUG 23 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...JASPER AND
CHATHAM COUNTIES THROUGH 130 PM EDT...

AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR PARKERSBURG. THIS STORM IS NEARLY
STATIONARY AND HAS POTENTIAL TO PRODUCE LOCALLY HEAVY RAIN. RAINFALL
AMOUNTS UP TO 3.00 INCHES IS POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BURROUGHS...FORT MCALLISTER...ISLE OF HOPE...RIVERSIDE...SANDFLY...
SAVANNAH...SKIDAWAY ISLAND...THUNDERBOLT...TYBEE ISLAND...
VERNONBURG...WHITE BLUFF...WILMINGTON ISLAND AND WINDSOR FOREST...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3175 8109 3184 8123 3191 8122 3189 8123
      3189 8124 3196 8129 3213 8111 3212 8113
      3209 8109 3209 8108 3211 8111 3210 8108
      3219 8105 3207 8088 3205 8089 3203 8087
      3203 8084 3201 8083
TIME...MOT...LOC 1631Z 271DEG 3KT 3199 8104

AWP

The radar

The Charleston,SC radar (KCLX), 58 km away, was scanning. The volume nearest the first event began at 17:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chatham

When
August 23, 12:30 PM EST to 12:31 PM EST
Where
Chatham County, 0.91 mi SE of Port Wentworth
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
32.140, -81.160

A trained spotter reported power lines blown down near the entrance to the Georgia port. The spotter also observed pea sized hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410711.